Wyoming, 2022

Blizzard in Wyoming, April 23 to 24, 2022

April 23 to 24, 2022 · NWS UNR · 6 events in 6 counties and zones

A strong spring storm system brought heavy snow to much of northeastern Wyoming, with blizzard conditions across a good portion of the plains. Heavy snow of ten to 20 inches of snow fell over much of Campbell County and portions of extreme northeastern Wyoming, with snowfall amounts of five to ten inches common elsewhere.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong spring storm system brought heavy snow to much of northeastern Wyoming, with blizzard conditions across a good portion of the plains. Heavy snow of ten to 20 inches of snow fell over much of Campbell County and portions of extreme northeastern Wyoming, with snowfall amounts of five to ten inches common elsewhere. Strong winds produced considerable blowing and drifting snow, with drifts of six to ten feet in areas that saw the heaviest snow. Interstate 90 was closed for over 24 hours across northeastern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 22, 10:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 22, 10:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1120 PM MDT Fri Apr 22 2022

.DISCUSSION...(This Evening Through Friday)
Issued at 204 PM MDT Fri Apr 22 2022

Current surface map shows low over southeast Wyoming with warm
front/trof extending northward into western South Dakota...just
east of the Black Hills. With surface dewpoints in the
50s...MLCAPE is >2000J/KG just east of the boundary. Strong
shear/straight line hodographs favorable for large hail. HREF
shows potential for some longer lived updrafts tracking through
the Black Hills into northwest South Dakota. West of the
boundary, storms should remain elevated...with the main threat
being large hail. There is a small window of opportunity for
tornado development east of the boundary where storms could
become surface based...through large DCAPE/higher LCL would favor
outflow dominated storms/damaging winds to go along with the hail
threat. Severe thunderstorm coverage diminishes this
evening...with some lingering potential across south central South
Dakota along cold front/dryline.

Attention turns to cold side of storm system tonight/Saturday.
Negative tilted shortwave closes off just east of the Black Hills
Saturday morning, then slowly lifts into south central North
Dakota. Robust lift sets up across northeast Wyoming/far western
South Dakota with mature TROWAL/deformation zone. Steep mid level
lapse rates/deep lift in DGZ will favor 1-2" per hour snowfall
rates. Upslope flow with with favorable buoyancy from BL-6000ft
AGL could push snowfall rates as high as 3" per hour for the
northern Black Hills. Gradient/momentum transfer will result in
widespread wind gusts over 60 mph. Dangerous blizzard conditions
with axis of heavy snow with power outages/tree damage possible.
Made some minor changes to timing of blizzard warning...mainly for
slower rain/snow transition across far northwest South Dakota.
Biggest issue was what to do with transition area east of the
Blizzard Warning. For areas east/northeast of the Rapid City,
some light snow will spread across the area Saturday afternoon
into Saturday night. While snowfall snowfall amounts will
generally be an inch or two, some upslope enhancement is possible
on the higher ridges. With the strong winds, opted to issue winter
weather advisory to account for the poor visibility/difficult
travel conditions. For Rapid City itself, once the surface/mid
level low gets north of I-90, it will be a battle between large
scale forcing and downslope flow. Have trimmed back QPF/snowfall
amounts for Rapid City and areas along highway 79 south of Rapid
City and opted for High Wind Warning...with High Wind Warning into
southwest South Dakota. Didn't make any changes to end time of
Blizzard/Winter Storm warnings at this time. Some snow should
linger into Sunday morning, especially in upslope favorable areas.
Will also remain breezing Sunday with some patchy blowing snow.

Upper Ridge builds across the area early next week with
temperatures warming back up. Coolest areas will be over deeper
snow cover. Active pattern returns for the end of the week with a
chance of rain/thunderstorms.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 1119 PM MDT Fri Apr 22 2022

Showers/thunderstorms will move northeast overnight with areas
IFR conditions at times. A strong storm system will wrap up
overnight into Saturday bringing widespread IFR/local LIFR
conditions due to rain/snow/blowing snow/low CIGS. Strong wind
gusts from 35-60kt are likely over much of the area through
Saturday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 AM MDT Sunday for SDZ024-028.

     High Wind Warning from noon Saturday to 6 AM MDT Sunday for
     SDZ026-027-030-032-041>044-074.

     High Wind Warning until 5 AM CDT early this morning for SDZ046-
     047-049.

     Blizzard Warning from 6 AM Saturday to 6 AM MDT Sunday for
     SDZ001-002-012-025-072.

     Winter Weather Advisory from noon Saturday to 6 AM MDT Sunday
     for SDZ013-014-031-073.

     Winter Weather Advisory until 6 AM MDT Sunday for SDZ029.

WY...Winter Storm Warning until 6 AM MDT Sunday for WYZ057.

     Blizzard Warning until 6 AM MDT Sunday for WYZ054>056-058-071.

&&

DISCUSSION...7
AVIATION...Helgeson
Hazardous weather outlook, Apr 22, 3:13 AM MST, 20 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
413 AM MDT Fri Apr 22 2022

SDZ001-002-012-025-072-WYZ054>056-058-071-231300-
Harding-Perkins-Butte-Northern Foot Hills-
Sturgis/Piedmont Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Weston-Northeastern Crook-
413 AM MDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Rain and a few thunderstorms will develop this afternoon and
continue into this evening. Severe thunderstorms are possible over
and near the Black Hills and northwestern South Dakota. Rain will
change to snow overnight. A Blizzard Warning is in effect starting
at midnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Blizzard Warning will continue until 6AM on Sunday morning.
Heavy snow and strong and gusty northwest winds will occur on
Saturday with hazardous travel conditions due to falling, blowing
and drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-014-026-027-030>032-041>044-073-074-231300-
Northern Meade Co Plains-Ziebach-Rapid City-Southern Foot Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Southern Meade Co Plains-
Hermosa Foot Hills-
413 AM MDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop this afternoon
and evening. Severe thunderstorms are possible, with large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong and gusty northwest winds will occur on Saturday with wind
gusts of 60 to 70 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-231300-
Mellette-Todd-Tripp-
513 AM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Very windy conditions will develop this afternoon with southerly
gusts up to 55 mph possible. A Wind Advisory has been issued.
Showers and thunderstorms will develop during the late afternoon
and early evening hours. Severe thunderstorms are possible, with
large hail and damaging wind gusts. A tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong and gusty northwest winds will develop on Saturday with
gusts up to 65 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-WYZ057-231300-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
413 AM MDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Rain and a few thunderstorms will develop this afternoon and
continue into this evening. Severe thunderstorms are possible with
large hail and damaging wind gusts. Rain will change to snow
overnight. A Winter Storm Warning is in effect starting at
midnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Winter Storm Warning will continue until Sunday morning. Heavy
snow is expected, along with widespread blowing and drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ029-231300-
Southern Black Hills-
413 AM MDT Fri Apr 22 2022

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota.

.DAY ONE...Today and Tonight

Rain and a few thunderstorms will develop this afternoon and
continue into this evening. Severe thunderstorms are possible with
large hail and damaging wind gusts. Rain will change to snow
overnight. A Winter Weather Advisory is in effect starting at
midnight tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Winter Weather Advisory will continue until Sunday morning.
Snow and blowing snow will create hazardous travel conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Apr 22, 9:09 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1009 PM MDT Fri Apr 22 2022

SDZ012-013-031-032-043-073-230445-
Butte SD-Jackson SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Haakon SD-Northern Meade Co Plains SD-
1009 PM MDT Fri Apr 22 2022

...Strong thunderstorms will impact portions of southwestern Haakon,
southeastern Butte, eastern Meade, northwestern Jackson and
northeastern Pennington Counties through 1045 PM MDT...

At 1008 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Owl Butte to 5 miles
southeast of Quinn. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Philip, Wall, Union Center, Plainview, Quinn, Enning, Elm Springs,
Grindstone, Stoneville, Marcus, Creighton, White Owl, Red Owl,
Cottonwood, Delta 9 Missile Silo, Grindstone Butte and Delta 1 Launch
Facility.

This includes Interstate 90 in South Dakota near Mile Marker 102, and
between Mile Markers 106 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern and west central South Dakota.

&&

LAT...LON 4462 10316 4485 10245 4403 10130 4385 10207
TIME...MOT...LOC 0408Z 249DEG 41KT 4460 10300 4394 10205

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trimarchi
Local storm report, Apr 22, 9:10 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1010 PM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     NON-TSTM WND GST 8 SSW FOLSOM            43.73N 102.91W
04/22/2022  M57 MPH          CUSTER             SD   MESONET

0921 PM     NON-TSTM WND GST 4 SSE WITTEN            43.39N 100.07W
04/22/2022  M60 MPH          TRIPP              SD   MESONET

0926 PM     NON-TSTM WND GST WEWELA                  43.01N  99.78W
04/22/2022  M64 MPH          TRIPP              SD   MESONET

0931 PM     NON-TSTM WND GST 15 SSE MISSION          43.10N 100.60W
04/22/2022  M59 MPH          TODD               SD   MESONET

0936 PM     NON-TSTM WND GST WEWELA                  43.01N  99.78W
04/22/2022  M59 MPH          TRIPP              SD   MESONET

0938 PM     NON-TSTM WND GST 1 NE WINNER             43.39N  99.85W
04/22/2022  M63 MPH          TRIPP              SD   ASOS

0940 PM     NON-TSTM WND GST 8 SSW FOLSOM            43.73N 102.91W
04/22/2022  M58 MPH          CUSTER             SD   MESONET

0941 PM     NON-TSTM WND GST 15 SSE MISSION          43.10N 100.60W
04/22/2022  M56 MPH          TODD               SD   MESONET

0945 PM     NON-TSTM WND GST 11 SW PARMELEE          43.23N 101.20W
04/22/2022  M57 MPH          TODD               SD   MESONET

0945 PM     NON-TSTM WND GST 1 E DWTN RAPID CITY     44.07N 103.21W
04/22/2022  M55 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

0946 PM     NON-TSTM WND GST WEWELA                  43.01N  99.78W
04/22/2022  M60 MPH          TRIPP              SD   MESONET

0946 PM     NON-TSTM WND GST 4 SSE WITTEN            43.39N 100.07W
04/22/2022  M58 MPH          TRIPP              SD   MESONET

0950 PM     NON-TSTM WND GST 4 S DWTN RAPID CITY     44.02N 103.24W
04/22/2022  M51 MPH          PENNINGTON         SD   NWS EMPLOYEE

0951 PM     NON-TSTM WND GST WEWELA                  43.01N  99.78W
04/22/2022  M63 MPH          TRIPP              SD   MESONET

&&

WFO UNR
Local storm report, Apr 22, 9:14 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1014 PM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
04/22/2022  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL ENDED 1010 PM. LASTED 44 MINUTES. BIGGEST SIZE WAS
            A QUARTER.

&&

WFO UNR
Special weather statement, Apr 22, 9:43 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1043 PM MDT Fri Apr 22 2022

SDZ024-026-028-031-072-073-230515-
Northern Black Hills SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
1043 PM MDT Fri Apr 22 2022

...Strong thunderstorms will impact portions of southwestern Meade
and central Pennington Counties through 1115 PM MDT...

At 1043 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Black Hawk to 5 miles northeast of
Railroad Buttes. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  New Underwood around 1100 PM MDT.

Other locations in the path of these storms include Owanka and
Wicksville.

This includes Interstate 90 in South Dakota between Mile Markers 45
and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota.

&&

LAT...LON 4439 10328 4412 10247 4387 10274 4413 10348
TIME...MOT...LOC 0443Z 214DEG 26KT 4415 10335 4395 10279

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Trimarchi
Local storm report, Apr 22, 9:47 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1047 PM MDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND GST     3 ESE PINE RIDGE        43.03N 102.52W
04/22/2022  M62 MPH          OGLALA LAKOTA      SD   ASOS

1013 PM     TSTM WND GST     RAPID CITY ARPT         44.05N 103.05W
04/22/2022  M60 MPH          PENNINGTON         SD   ASOS

1025 PM     TSTM WND GST     3 NW WASTA              44.10N 102.50W
04/22/2022  M54 MPH          PENNINGTON         SD   MESONET

1028 PM     NON-TSTM WND GST 6 W PARMELEE            43.32N 101.15W
04/22/2022  M50 MPH          TODD               SD   MESONET

1030 PM     NON-TSTM WND GST 11 SW PARMELEE          43.23N 101.20W
04/22/2022  M57 MPH          TODD               SD   MESONET

1031 PM     TSTM WND GST     5 WNW NEW UNDERWOOD     44.12N 102.93W
04/22/2022  M55 MPH          PENNINGTON         SD   MESONET

1031 PM     NON-TSTM WND GST 15 SSE MISSION          43.10N 100.60W
04/22/2022  M55 MPH          TODD               SD   MESONET

1031 PM     NON-TSTM WND GST 4 SSE WITTEN            43.39N 100.07W
04/22/2022  M54 MPH          TRIPP              SD   MESONET

1031 PM     NON-TSTM WND GST WEWELA                  43.01N  99.78W
04/22/2022  M59 MPH          TRIPP              SD   MESONET

1033 PM     TSTM WND GST     1 W BOX ELDER           44.12N 103.09W
04/22/2022  M50 MPH          PENNINGTON         SD   MESONET

&&

WFO UNR
Special weather statement, Apr 22, 10:03 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1103 PM MDT Fri Apr 22 2022

SDZ002-013-014-032-230600-
Perkins SD-Ziebach SD-Haakon SD-Northern Meade Co Plains SD-
1103 PM MDT Fri Apr 22 2022

...Strong thunderstorms will impact portions of northwestern Haakon,
Ziebach, northeastern Meade and southeastern Perkins Counties through
MIDNIGHT MDT...

At 1103 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Maurine to 6 miles
northwest of Red Scaffold to 2 miles east of Billsburg. Movement was
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dupree, Faith, Cherry Creek, Milesville, Meadow, Chance, Maurine,
Usta, Glad Valley, South Eagle Butte, Red Scaffold, Billsburg,
Thunder Butte, Red Elm, Iron Lightning, Takini, Durkee Lake and
Arrow Head Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota.

&&

LAT...LON 4562 10199 4547 10199 4548 10163 4541 10146
      4500 10150 4499 10121 4485 10113 4475 10113
      4424 10170 4477 10198 4503 10264 4568 10216
TIME...MOT...LOC 0503Z 211DEG 39KT 4510 10244 4484 10192 4439 10163

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Trimarchi

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Northern Campbell

When
April 23, 12:00 AM MST to April 24, 6:00 AM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Blizzard, South Campbell

When
April 23, 1:00 AM MST to April 24, 4:00 AM MST
Where
South Campbell forecast zone
Reported by
COOP Observer
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Blizzard, Wyoming Black Hills

When
April 23, 1:00 AM MST to April 24, 6:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
Public
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Blizzard, Western Crook

When
April 23, 2:00 AM MST to April 24, 6:00 AM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Blizzard, Weston

When
April 23, 3:00 AM MST to April 24, 5:00 AM MST
Where
Weston forecast zone
Reported by
COOP Observer
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

Blizzard, Northeastern Crook

When
April 23, 3:00 AM MST to April 24, 10:00 AM MST
Where
Northeastern Crook forecast zone
Reported by
Public

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015714, 1015715, 1015717, 1015716, 1015721, 1015724.